Illinois, 2009

Heavy Rain in Illinois, July 30, 2009

July 30, 2009 · NWS PAH · 3 events in 3 counties and zones

Thunderstorms with torrential rain trained along a stationary front over the Lower Ohio Valley. A shortwave trough tracked eastward from Arkansas and phased with a second shortwave that tracked east from the upper Mississippi River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with torrential rain trained along a stationary front over the Lower Ohio Valley. A shortwave trough tracked eastward from Arkansas and phased with a second shortwave that tracked east from the upper Mississippi River Valley. These shortwaves provided uplift for sustained intense convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 10:40 AM CST, 20 minutes earlier.

Area forecast discussion, Jul 30, 10:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT THU JUL 30 2009

.UPDATE...
UPDATED PUBLIC PRODUCTS AND PRIMARY DISCUSSION BELOW FOR LATEST
MODEL AND OBSERVATIONAL TRENDS. ALSO UPDATED AVIATION DISCUSSION FOR
18Z TAF ISSUANCE.

&&

.DISCUSSION...
AREA OF SHOWERS LIFTING STEADILY NORTHWARD THROUGH ARKANSAS AND
TENNESSEE IS FINALLY REACHING THE KENTUCKY AND MISSOURI BORDERS. THE
FRONT THAT WAS LINGERING ACROSS THE NORTHERN HALF OF THE AREA...HAS
LIFTED NORTH OF THE AREA...ALLOWING LOWER 70S DEWPOINTS TO
OVERSPREAD THE ENTIRE AREA BY MIDDAY. TAMDAR SOUNDING FROM KPAH AT
1551Z INDICATES THAT SURFACE-BASED DESTABILIZATION IS OCCURRING AND
SHOULD RESULT IN DEVELOPMENT OVER MUCH OF THE AREA IN THE NEXT HOUR
OR TWO. LOTS OF MOISTURE TO PLAY WITH...SO LOCALLY HEAVY RAINFALL
WILL BE A CONCERN THROUGHOUT THE AREA THIS AFTERNOON.

THE EXPECTED DEVELOPMENT ALONG WITH THE PRE-EXISTING SHOWERS MOVING
INTO THE REGION WARRANT CATEGORICAL POPS THROUGH THE AFTERNOON OVER
MUCH OF THE AREA. JACKED UP POPS IN THE SOUTHERN THIRD TO NEAR 100
PERCENT.

12Z NAM AND GFS SUPPORT THIS SCENARIO...AND MOVE THE FRONT
INTO THE AREA BY SUNSET...AND THE PRECIPITATION MOSTLY OUT OF THE
AREA BY 06Z TONIGHT. THIS IS ALREADY HANDLED WELL IN THE FORECAST
FOR TONIGHT. ALSO LEANED ON THE 12Z NAM FORECAST FOR TEMPERATURE AND
WIND TRENDS THROUGH THE AFTERNOON.

&&

.AVIATION...
PREDOMINANT PRECIP UNTIL MDNGT WITH OCNL TS ALL SITES. HAVE INTRO A
FEW GUSTS THIS AFTN. KEEP CIGS MVFR ALL SITES WITH PSBL IFR FOG AND
CIGS FOR A FEW HOURS AROUND SUNRISE FOR KCGI. OTHERWISE WIDESPREAD
VFR BR ACROSS THE AREA. CIGS AND VSBYS WILL GO VFR AFTER 14Z FRI ALL
SITES...ALONG WITH A NORTHWEST FLOW.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...DRS
AVIATION...KH
Hazardous weather outlook, Jul 30, 6:01 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
701 AM CDT THU JUL 30 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
701 AM CDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS CAN BE EXPECTED ACROSS THE QUAD STATE REGION TODAY
AND TONIGHT. ALTHOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED
OUT...THE MAIN CONCERN WITH STRONGER STORMS WILL BE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN HALF OF THE QUAD
STATE SATURDAY AFTERNOON...AND ACROSS THE ENTIRE REGION SATURDAY
NIGHT AND SUNDAY. ALTHOUGH ISOLATED SEVERE STORMS ARE
POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

THERE ARE ON AND OFF CHANCES OF THUNDERSTORMS MONDAY THROUGH
WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ANY
SIGNIFICANT RAINFALL REPORTS WOULD BE APPRECIATED.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Wabash

When
July 30, 11:00 AM CST to 12:00 PM CST
Where
Wabash County, Mt Carmel
Reported by
Trained Spotter
Coordinates
38.420, -87.770

Flooding of side streets was reported.

Heavy Rain, Jefferson

When
July 30, 12:50 PM CST to 1:50 PM CST
Where
Jefferson County, Mt Vernon
Reported by
Trained Spotter
Coordinates
38.320, -88.900

Street flooding was reported in areas that frequently flood in heavy rain.

Heavy Rain, Saline

When
July 30, 7:00 PM CST to 8:00 PM CST
Where
Saline County, Eldorado
Reported by
Emergency Manager
Coordinates
37.820, -88.430

Water was over two main roads, including Highway 142.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179222, 179224, 179218.